Insight into Sweet's syndrome and associated-malignancy: a review of the current literature.
Int J Oncol. 2013 May;42(5):1516-22
Authors: Raza S, Kirkland RS, Patel AA, Shortridge JR, Freter C
Sweet's syndrome (acute febrile neutrophilic dermatosis) is an infrequent skin disease characterized by sudden onset of fever, leucocytosis and erythematous plaques or nodules infiltrated by neutrophils. There are three main clinical settings in which Sweet's syndrome has been described: classical or idiopathic Sweet's syndrome, malignancy-associated Sweet's syndrome and drug-induced Sweet's syndrome. Classical Sweet's is often preceded by an upper respiratory tract infection and may be associated with inflammatory bowel disease and pregnancy. Approximately 21% of patients have an associated malignancy, most commonly hematological disease. The syndrome may occur as a paraneoplastic accompaniment to established cancer or may be a first sign of malignancy or its recurrence. The incidence is said to be increasing in recent years due to the frequent use of growth factors in cancer patients. Several anticancer agents including all-trans-retinoic acid proteosome inhibitors, hypomethylating agents, tyrosine kinase inhibitors and lenalidomide are potential harbingers of Sweet's syndrome. Unfortunately, little is known about the pathophysiology of Sweet's syndrome and there are no established guidelines for treatment of malignancy-associated Sweet's syndrome. Systemic corticosteroids are the mainstay of treatment. Sweet's syndrome caused by anticancer agents sometimes involves withdrawal or temporary discontinuation of anticancer agents, use of systemic corticosteroids and/or rechallenge with either with the same anticancer agents or different agents. This report provides insights into the pathophysiology, clinical presentation, diagnostic work, differential diagnosis and management of malignancy-associated Sweet's syndrome published in reported cases.
PMID: 23546524 [PubMed - indexed for MEDLINE]